I had a similar reaction to the adhesive on a Pain Patch - my skin blistered and was tender and weepy for near a month. Steroids helped.
You've seen one of the best, Mayo Clinic. They should be able to figure out what's going on. I'm so very frustrated sometimes with the amount of time it takes to obtain a proper diagnosis and then the right treatment. You're not alone in that regard.
I assume you've consulted several allergist and dermatologists - if not I would do so. Sometime that new "set of eyes" picks up something the others did not see. I saw eight doctors before I got a right diagnosis some years ago. Thank goodness for that eighth doc - I could have died.
So though I really do know the frustrations - keep searching - and keep screaming. It is true that the squeaky wheel gets oiled first - even in the medical community.
I wish I had better answers for you. I'm so sorry you have to experience this pain and frustration. My heart goes out to you.
Please keep in touch. I'll look forward to any further comments or future updates.
I forgot to add that Gabapentin has not been effective for me. As you know everyone's system is different and can react differently to medications.
I was very reluctant to try Lyrica (similar drug to Gabapentin) when my PMP suggested it. However when you're in pain you'll try most anything.
Lyrica has been a "wonder drug" for me. It treats my nerve pain better than anything else I'm currently prescribed or anything I've been prescribed in the past. I would not have believed that to be true and I didn't believe it would help, especially after no relief with Gabapentin.
It's just as thought - if you haven't had Lyrica you may want to ask your medical provider about it.
Again I wish you the best.
Thanks for the feedback - I tried Lyrica in 2005 for migraines. It worked fantastic for 6 weeks then it stopped working. They upped my dose but it still didn't do any more and I gained 30 pounds in about 6 weeks. The doctor said I must be eating more bread or desserts ... Really? At least now they list weight gain as a possible side effect.
I would be willing to try that medication again - for the short term at least. I could stand to gain some weight since I have lost 18lbs since January and am down to 108.
I have to try something to get a little relief from this burning - it is really getting to me. I'll call my Doctor tomorrow and see if I can try Lyrica. I think I started on Lyrica 75 last time and then went to 150.
I have not seen a dermatologist or an allergist. I think of allergies to dogs, cats, and pollen - not medications when I think of an allergist. If there isn't one local I'm sure there is one in Green Bay. I know of a good Dermatologist in Iron Mountain and will see about getting an appointment. Thanks for those suggestions.
The two doctors I saw at Mayo are stumped. They want to send me to a Neurologist. Not sure about that. My acupuncturist won't do acupuncture on my hands because she figures it would trigger a major swelling episode. What would an EMG do ... no thanks. No way I am going backwards.
I have had a lot of things ruled out but no diagnosis yet. I see improvement but it is agonizingly slow. I just need something to get a break from the burning.
Allergist cover all kinds of allergies - including allergies to medications - allergies to things you may "touch" and so on.
Mayo may want to rule out a condition with your nerve endings - that in rare cases may cause skin type of problems. There must be many syndromes or conditions that we the average person wouldn't think of that can cause skin issues.
Raynaud's disease or Syndrome is a circulatory condition. The smaller arteries that supply blood to your skin narrow, limiting blood circulation to affected areas (vasospasm) and makes changes in the skin of your fingers and to a lesser degree your hands and feet. Now to me that's not something you would normally think of when you skin had issues - so it sounds like Mayo is trying to cover all the bases - as they usually do.
I hope they get to the bottom of your problem. It sounds miserable. I'll watch for your comments - and or updates.
Does Lyrica help you sleep?
I started Lyrica 75mg today and now I can't take Xyrem tonight as they don't play well together. I take Xyrem for narcolepsy. I'm hoping the sleepiness I have had all day will get me through the night or I won't be able to stay on this stuff.